The U.S. Food and Drug Administration (FDA) has approved isatuximab-irfc (Sarclisa®) in combination with pomalidomide and dexamethasone (pom-dex) for the treatment of adults with relapsed refractory myeloma who have received at least two prior therapies including lenalidomide and a proteasome inhibitor.
This drug is a monoclonal antibody that binds to the CD38 receptor on multiple myeloma cells. In the ICARIA-MM study, isatuximab added to pom-dex demonstrated a statistically significant improvement in progression free survival (PFS) with a median of 11.53 months compared to 6.47 months with pom-dex alone. This combination therapy also demonstrated a significantly greater overall response rate compared to pom-dex alone.
“Most patients with multiple myeloma unfortunately relapse and become refractory to currently available therapies. This drug used in combination with pomalidomide and dexamethasone offers an important new treatment option for patients in the United States living with this incurable disease,” said Paul Richardson, MD, principal investigator of ICARIA-MM, and clinical program leader and director of clinical research at the Jerome Lipper Multiple Myeloma Center at Dana-Farber Cancer Institute. “The pivotal ICARIA-MM trial was the first Phase 3 study of a CD38 antibody in combination with pom-dex to present results demonstrating significant clinical benefit in this setting. The study enrolled a broad population of patients with relapsed and refractory multiple myeloma that is particularly difficult to treat and with poor prognosis, which is reflective of real-world practice.”
The most common adverse reactions (occurring in 20% or more of patients) in patients who received this combination therapy were neutropenia (96%), infusion-related reactions (39%), pneumonia (31%), upper respiratory tract infection (57%) and diarrhea (26%). Serious adverse reactions that occurred in more than 5% of patients included pneumonia (25.3%) and febrile neutropenia (12.3%). Permanent discontinuation of this combination therapy due to an adverse reaction (Grades 3-4) occurred in 7% of patients, and 3% of patients discontinued due to an infusion-related reaction.